Ohio, 2002Hail and Damaging Winds in Ohio, April 28, 2002
April 28, 2002 · NWS CLE · 33 events in 16 counties and zones
22 hail, 10 thunderstorm wind, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $545,000
- Crop damage
- None recorded
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 28, 10:00 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Apr 28, 10:00 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1100 AM EDT SUN APR 28 2002
UPDATED THE FORECAST TO ADD WIND ADVISORY TO ALL OF THE CWA...AS
WINDS WERE ALREADY IN THE LOWER 20 MPH AND GUST IN THE UPPER 20 TO
30 MPH. THE WINDS SHOULD INCREASE TO 30 MPH AND GUST TO 40 MPH THIS
AFTERNOON...AS THE COLD FRONT MOVES THROUGH THE CWA THIS AFTERNOON.
ALSO RAISED THE TEMPS TO THE UPPER 60S IN NW PA AND IN NW OH...AND
IN NC AND NE OH RAISED TEMPS TO AROUND 70. TEMPS WERE ALREADY IN
THE MID TO UPPER 60S ACROSS MOST OF THE CWA LATE THIS MORNING.
I ALSO PUT IN THAT SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS IN NC/NE OH AND NW PA...AS SPC HAD THAT AREA IN A MOD
RISK.
.CLE...
OH...WND ADV
PA...WND ADV
GALE LERI
BAXTER
In the hours before
Special weather statement, Apr 28, 7:10 AM EST, 4 hours 20 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-290000-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
810 AM EDT SUN APR 28 2002
THE NATIONAL SEVERE STORMS FORECAST CENTER IN NORMAN OKLAHOMA
HAS INDICATED THAT A THREAT OF SEVERE THUNDERSTORMS EXISTS TODAY FOR
MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.
SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE OF A STRONG COLD
FRONT MOVING EAST ACROSS THE AREA TODAY. A FEW OF THE THUNDERSTORMS
MAY BECOME SEVERE WITH THE MAIN THREAT BEING FROM DAMAGING STRAIGHT
LINE WINDS. THE THREAT FOR SEVERE WEATHER WILL GREATLY DIMINISH ONCE
THE FRONT MOVES THROUGH.
CURRENT PROJECTIONS HAVE THE COLD FRONT REACHING THE TOLEDO AND
FINDLAY AREAS JUST AFTER NOON AND MOVING TO NEAR INTERSTATE 71
BY THE MIDDLE PART OF THE AFTERNOON. THIS FRONT IS EXPECTED TO
MOVE INTO WESTERN PENNSYLVANIA BY LATE AFTERNOON. THE EASTERN
PORTION OF THE AREA WILL SEE THE GREATEST CHANCES FOR SEVERE
WEATHER TODAY. TEMPERATURES IN THIS AREA WILL WARM ENOUGH IN
ADVANCE OF THE FRONT TO ALLOW THE ATMOSPHERE TO BECOME VERY
UNSTABLE.
SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OR THE INTERNET
FOR THE LATEST WEATHER UPDATES.
KUBINA/SEM
...CORRECTED THE PRODUCT HEADER & EXPIRATION TIME...
Event by event
22 hail, 10 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Thunderstorm Wind, Erie
- When
- April 28, 11:30 AM EST
- Where
- Erie County, Milan
- Property damage
- $35,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -82.617
Thunderstorm winds downed several trees. One of the trees landed on a house and caused significant damage.
Thunderstorm Wind, Lorain
- When
- April 28, 11:30 AM EST
- Where
- Lorain County, Wellington
- Property damage
- $10,000
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 41.167, -82.217
Thunderstorm winds downed three large trees south of Wellington in Findlay State Park.
Hail, Richland
- When
- April 28, 11:54 AM EST to 11:56 AM EST
- Where
- Richland County, Mansfield
- Measured
- 1.25 in hail
- Property damage
- $35,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -82.517
Dime to half dollar size hail was reported. Several vehicles were damaged.
Thunderstorm Wind, Richland
- When
- April 28, 11:55 AM EST
- Where
- Richland County, Shelby
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.883, -82.650
Thunderstorm winds toppled and destroyed a large grain bin outside of Shelby.
Hail, Ashland
- When
- April 28, 11:57 AM EST
- Where
- Ashland County, Polk
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.950, -82.217
Quarter size hail was reported.
Hail, Ashtabula
- When
- April 28, 12:05 PM EST
- Where
- Ashtabula County, Jefferson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -80.767
Quarter size hail was reported.
Hail, Medina
- When
- April 28, 12:10 PM EST
- Where
- Medina County, Medina
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -81.867
Dime size hail was reported.
Hail, Ashtabula
- When
- April 28, 12:12 PM EST
- Where
- Ashtabula County, Jefferson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -80.767
Dime to quarter size hail was reported.
Thunderstorm Wind, Knox
- When
- April 28, 12:15 PM EST
- Where
- Knox County, Fredericktown
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.483, -82.550
Thunderstorm winds downed trees near Fredericktown and Mount Vernon. A home was damaged by a fallen tree in Mount Vernon.
Hail, Ashtabula
- When
- April 28, 12:15 PM EST
- Where
- Ashtabula County, Jefferson
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.733, -80.767
Quarter size hail was reported.
Funnel Cloud, Wayne
- When
- April 28, 12:16 PM EST
- Where
- Wayne County, Wooster
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.829, -81.888 (the zone’s center; the record gives no point)
Trained spotters observed a funnel cloud approximately five miles west of Wooster.
Hail, Holmes
- When
- April 28, 12:20 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -81.917
Quarter size hail was reported.
Hail, Medina
- When
- April 28, 12:20 PM EST
- Where
- Medina County, Medina
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.133, -81.867
Dime size hail was reported four miles east of Medina.
Hail, Wayne
- When
- April 28, 12:24 PM EST
- Where
- Wayne County, Wooster
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -81.933
Dime size hail was reported.
Hail, Holmes
- When
- April 28, 12:30 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -81.917
Dime to quarter size hail was reported two miles east of Millersburg.
Hail, Wayne
- When
- April 28, 12:31 PM EST to 12:40 PM EST
- Where
- Wayne County, Smithville
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.867, -81.850
Golf ball size hail was reported.
Thunderstorm Wind, Summit
- When
- April 28, 12:35 PM EST
- Where
- Summit County, Lakemore
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.033, -81.417
Thunderstorm winds downed two trees south of Lakemore in Springfield Township.
Hail, Summit
- When
- April 28, 12:40 PM EST
- Where
- Summit County, Barberton
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -81.633
Dime size hail was reported to the east of Barberton in Coventry Township.
Hail, Portage
- When
- April 28, 12:45 PM EST
- Where
- Portage County, Freedom
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.233, -81.150
Dime size hail was reported.
Hail, Holmes
- When
- April 28, 12:45 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 1 in hail
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.550, -81.917
Quarter size hail was reported 10 miles east of Millersburg.
Hail, Stark
- When
- April 28, 12:45 PM EST to 12:47 PM EST
- Where
- Stark County, Canal Fulton
- Measured
- 1 in hail
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.883, -81.600
Nickel to quarter size hail was reported in and around Canal Fulton.
Thunderstorm Wind, Wayne
- When
- April 28, 12:50 PM EST
- Where
- Wayne County, Orrville
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 40.833, -81.767
A large tree was blown down by strong thunderstorm winds. The tree landed on a home and caused significant roof and structural damage.
Thunderstorm Wind, Stark
- When
- April 28, 12:53 PM EST to 1:00 PM EST
- Where
- Stark County, Massillon
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.783, -81.550
Thunderstorm winds downed trees and power lines to the north of Massillon and in North Canton.
Hail, Stark
- When
- April 28, 12:55 PM EST
- Where
- Stark County, East Sparta
- Measured
- 1.75 in hail
- Property damage
- $40,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.667, -81.350
Golf ball size hail was reported.
Thunderstorm Wind, Portage
- When
- April 28, 1:00 PM EST
- Where
- Portage County, Countywide
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.183, -81.200
Thunderstorm winds downed trees across the county.
Thunderstorm Wind, Geauga
- When
- April 28, 1:00 PM EST
- Where
- Geauga County, Countywide
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.533, -81.200
Thunderstorm winds downed trees and limbs near Chardon, South Russell, Hambden and Bainbridge.
Hail, Stark
- When
- April 28, 1:00 PM EST
- Where
- Stark County, Canton
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Dime size hail was reported near the intersection of Interstate 77 and U.S. Route 30.
Hail, Ashtabula
- When
- April 28, 1:00 PM EST
- Where
- Ashtabula County, Kingsville
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- POST OFFICE
- Coordinates
- 41.883, -80.667
Dime size hail was reported.
Hail, Trumbull
- When
- April 28, 1:12 PM EST
- Where
- Trumbull County, Warren
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.233, -80.817
Dime size hail was reported.
Thunderstorm Wind, Trumbull
- When
- April 28, 1:15 PM EST
- Where
- Trumbull County, Leavittsburg
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.250, -80.883
Thunderstorm winds downed several trees.
Hail, Trumbull
- When
- April 28, 1:15 PM EST
- Where
- Trumbull County, Niles
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.183, -80.767
Dime size hail was reported.
Hail, Mahoning
- When
- April 28, 1:28 PM EST
- Where
- Mahoning County, Ellsworth
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.017, -80.867
Dime size hail was reported.
Hail, Huron
- When
- April 28, 1:30 PM EST
- Where
- Huron County, Wakeman
- Measured
- 0.75 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.250, -82.400
Dime size hail was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Maryland, April 28, 20023 deaths · 122 injured · $125 million · F4 · 16 events
- Tornadoes in Illinois, April 28, 20021 death · 10 injured · $8.0 million · F3 · 2 events
- Tornadoes in Kentucky, April 28, 200226 injured · $17 million · F3 · 3 events
- Tornadoes in Tennessee, April 28, 200231 injured · $2.3 million · F3 · 3 events
- Tornadoes and Hail in Kentucky, April 28, 20021 death · 8 injured · $3.2 million · F2 · 31 events
- Tornadoes and Hail in Virginia, April 28, 200212 injured · $7.4 million · F2 · 39 events
- Tornado in Illinois, April 28, 20021 injured · $400,000 · F3 · 1 event
- Tornado in Ohio, April 28, 20022 injured · $46 million · F2 · 1 event
- Tornado and Damaging Winds in Indiana, April 28, 200212 injured · $805,000 · F2 · 3 events
- Tornadoes and Hail in Maryland, April 28, 2002$164,000 · F3 · 7 events
- Tornado in Illinois, April 28, 20023 injured · $3.5 million · F2 · 1 event
- Tornado and Hail in Virginia, April 28, 20022 injured · $1.6 million · F2 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287833, 5287842, 5287725, 5287946, 5287726, 5287727, 5287724, 5287728, 5287825, 5287843, 5287837, 5287731, 5287829, 5287729, 5287844, 5287730, 5287835, 5287832, 5287834, 5287836, 5287838, 5287945, 5287827, 5287826, 5287733, 5287734, 5287839, 5287841, 5287828, 5287830, 5287840, 5287732, 5287831.